MAUDE Adverse Event Report: CORDIS CORPORATION FEMORAL 55CM KIT; FILTER, INTRAVASCULAR, CARDIOVASCULAR

CORDIS CORPORATION FEMORAL 55CM KIT; FILTER, INTRAVASCULAR, CARDIOVASCULAR
Model Number 466F230AF
Medical Device Problem Code Unintended Movement (3026)
Health Effect - Clinical Code Perforation of Vessels (2135)
Date of Event 07/02/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Occupation: other, senior counsel, litigation.Please note that the exact event date is unknown and the event date is the complaint awareness date.It was reported that a patient underwent placement of an optease vena cava filter.The information provided indicated that the filter subsequently malfunctioned and caused filter is tilted, abuts the inferior vena cava (ivc) wall and perforates the ivc wall.The indication for the filter implant, procedural details and medical history of the patient have not been provided and there is currently no additional information available for review.The product was not returned for analysis and the sterile lot number has not been provided; therefore, no device analysis nor device history record review could be performed.The optease vena cava filter is indicated for use in the prevention of recurrent pulmonary embolism (pe) via percutaneous placement in the vena cava for patients in which anticoagulants are contraindicated, anticoagulant therapy for thromboembolic disease has failed, emergency treatment following massive pe where anticipated benefits of conventional therapy are reduced or for chronic, recurrent pe where anticoagulant therapy has failed, or is contraindicated.The purpose of a vena cava filter is to catch thrombus from the lower extremities as it travels along normal blood flow patterns up towards the heart.Ivc filter tilt has been associated with operator technique and vessel anatomy, specifically asymmetry and tortuosity.Vessel perforation is a known adverse event associated with implanting vena cava filters and is listed as such in the instructions for use (ifu).The ifu also notes vessel damage such as intimal tears and perforation as procedural and long-term complications related to ivc filters.The timing and mechanism of the tilt and perforation has not been reported at this time and a clinical conclusion could not be determined as to the cause of the events.Without images available for review the reported events could not be confirmed or further clarified.Given the limited information available for review at this time, there is nothing to suggest that the reported events are related to the design and manufacturing process of the device; therefore, no corrective action will be taken.Should additional information become available, the file will be updated accordingly.Please note that this is the initial report for this product.
 
Event or Problem Description
As reported by the legal brief, the patient underwent placement of an optease vena cava filter.The report states that the filter subsequently malfunctioned and caused injury and damage to the patient including, but not limited to the filter is tilted, abuts the inferior vena cava (ivc) wall and perforates the ivc wall.As a direct and proximate result of these malfunctions, the patient suffered life-threatening injuries and damages, and required extensive medical care and treatment.As a further proximate result, the patient has suffered and will continue to suffer significant medical expenses, pain and suffering, and other damages.
 
Additional Manufacturer Narrative
After further review of additional information received, the following sections have been updated accordingly: b4, d4, g3, g6, h1, h2 and h4.It was reported that a patient underwent placement of an optease vena cava filter.The information provided indicated that the filter subsequently malfunctioned and caused filter is tilted, abuts the inferior vena cava (ivc) wall and perforates the ivc wall.The patient reported becoming aware of the events approximately three years and five months post implant.The patient also reported chest pain related to the tilted filter.According to the medical records the patient had a history of morbid obesity and hypercoagulable state.The indication for the filter placement was prophylaxis prior to gastric bypass surgery due to a high risk for thromboembolism.The filter was placed via the right common femoral vein and was deployed at the l2-l3 intervertebral disk.Approximately eight months later a computed tomography (ct) scan of the abdomen was performed, the indication for the exam was not provided.Results noted the filter is in place, a 3cm right adnexal cyst, small fat containing ventral hernia and diffuse significant fatty liver.One year and four months later a duplex ultrasound of the lower extremities was performed.History noted at the time of the exam was elevated d-dimer, anemia and anxiety.The exam was negative for deep vein thrombosis.Approximately three years and five months post implant an abdominal ct scan was performed for abdominal pain.Results of the scan noted the filter is tilted and one leg of the filter questionably projects beyond the ivc.The filter appears intact.The liver was noted to appear normal in this scan.The product is not available for analysis.A review of the device history record revealed no anomalies during the manufacturing and inspection processes that can be associated with the reported complaint.The optease vena cava filter is indicated for use in the prevention of recurrent pulmonary embolism (pe) via percutaneous placement in the vena cava for patients in which anticoagulants are contraindicated, anticoagulant therapy for thromboembolic disease has failed, emergency treatment following massive pe where anticipated benefits of conventional therapy are reduced or for chronic, recurrent pe where anticoagulant therapy has failed, or is contraindicated.The purpose of a vena cava filter is to catch thrombus from the lower extremities as it travels along normal blood flow patterns up towards the heart.Ivc filter tilt has been associated with operator technique and vessel anatomy, specifically asymmetry and tortuosity.Vessel perforation is a known adverse event associated with implanting vena cava filters and is listed as such in the instructions for use (ifu).The ifu also notes vessel damage such as intimal tears and perforation as procedural and long-term complications related to ivc filters.The timing and mechanism of the tilt and perforation has not been reported at this time and a clinical conclusion could not be determined as to the cause of the events.Without images available for review the reported events could not be confirmed or further clarified.Abdominal and chest pain do not represent a device malfunction and may be related to underlying patient specific issues and comorbidities.Given the limited information available for review at this time, there is nothing to suggest that the reported events are related to the design and manufacturing process of the device; therefore, no corrective action will be taken.Should additional information become available, the file will be updated accordingly.
 
Additional Manufacturer Narrative
Additional information is pending and will be submitted within 30 days of receipt.Section d6a per the medical records, the correct implant date was january 25, 2016.
 
Event or Problem Description
Additional information received per the medical records indicate that the patient has a history of morbid obesity and hypercoagulable state.The indication for the filter placement was prophylaxis prior to gastric bypass surgery due to a high risk for thromboembolism.The filter was placed via the right common femoral vein and was deployed at the l2-l3 intervertebral disk.Approximately eight months later a computed tomography (ct) scan of the abdomen was performed, the indication for the exam was not provided.Results noted the filter is in place, a 3cm right adnexal cyst, small fat containing ventral hernia and diffuse significant fatty liver.One year and four months later a duplex ultrasound of the lower extremities was performed.History noted at the time of the exam was elevated d-dimer, anemia and anxiety.The exam was negative for deep vein thrombosis.Approximately three years and five months post implant an abdominal ct scan was performed for abdominal pain.Results of the scan noted the filter is tilted and one leg of the filter questionably projects beyond the ivc.The filter appears intact.The liver was noted to appear normal in this scan.Additional information received per the patient profile form (ppf) states that the patient experienced filter tilt and perforation of filter strut(s) outside the ivc.The patient became aware of the reported events approximately three years and five months after the index procedure.The patient also reported chest pain related to the tilted filter.

Brand Name
FEMORAL 55CM KIT
Common Device Name
FILTER, INTRAVASCULAR, CARDIOVASCULAR
Manufacturer (Section D)
CORDIS CORPORATION
14201 nw 60 avenue
miami lakes FL 33014
Manufacturer (Section G)
CORDIS CORPORATION
14201 nw 60 avenue
miami FL 33014
Manufacturer Contact
karla castro
14201 nw 60th ave
miami lakes, FL 33014
7863138372
MDR Report Key12264567
Report Number1016427-2021-05223
Device Sequence Number4255169
Product Code DTK
UDI-Device Identifier20705032072899
UDI-Public20705032072899
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Reporter Type Manufacturer
Report Source Other,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/13/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/31/2018
Device Model Number466F230AF
Device Catalogue Number466F230AF
Device Lot Number17322278
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 07/09/2021
Supplement Date Received by Manufacturer06/09/2022
07/11/2022
Initial Report FDA Received Date08/02/2021
Supplement Report FDA Received Date07/13/2022
07/13/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured09/04/2015
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening;
Patient Age43 YR
Patient SexFemale
Patient Weight174 KG